FDA Warns of Link Between Loperamide (Imodium) & Fatal Heart Problems
Consumers and patients suffering from diarrhea have been taking Imodium (generic: loperamide) for nearly forty years in prescription and over-the-counter versions since the drug was first approved by the FDA in 1976. Our law firm is currently investigating potential legal claims after the FDA issued a warning regarding high doses of the drug and severe cardiac events and even fatal cardiac arrhythmias. The FDA warning comes in the wake of 48 cases of severe cardiac problems, but more than half of these reports involve events occurring since 2005. While the investigation into this link is ongoing, our law firm is analyzing potential claims from victims who have experienced severe cardiac events and death after taking high doses of the antidiarrheal medication.
Free Confidential Case Evaluation: If you or a loved one has suffered a severe cardiac event or a loved one has died after such an incident that might be linked to a high dose of loperamide, or interaction of a high dose with other medications, our law firm is evaluating such claims. You might have the right to pursue a defective pharmaceutical claim, so we invite you to contact us regarding your legal rights and options. Call Stern Law, PLLC at 1 (844) 808-7529 today.
FDA Warning about a Link between High Doses of Imodium & Fatal Cardiac Events
The FDA warning focuses on doses of loperamide in both prescription and OTC forms that exceed the recommended dosage. The federal agency has advised that ingesting doses above the recommended amount can cause severe cardiac events including fatal heart arrhythmias. While some incidents have resulted from inadvertently taking excessively high doses or drug interactions, many of the incidents involve individuals intentionally taking high doses of loperamide to obtain a state of euphoria or alleviate opioid withdrawal symptoms.
Loperamide is a mu-opioid agonist that primarily affects the gut but has psychoactive effects when taken at levels that exceed the recommended dosage. These cardiac incidents have resulted in 31 hospitalizations and 10 fatalities. The most severe cardiac events occurred in individuals who took doses that exceeded the recommended dosage by four to 100 times according to the FDA. In some cases, the cardiac event involved unsafe interactions between loperamide and other medications like ranitidine (Zantac). The FDA is advising doctors to consider loperamide as a potential cause of unexplained cardiac events, such as torsades de pointes, QT interval prolongation, cardiac arrest, ventricular arrhythmias, and syncope.
Special Risks Fuel Safety Concern Arising from FDA Warning
While the potential link between excessive doses of loperamide and serious heart issues is the subject of ongoing investigation, there are several factors that could increase the risk. The FDA has indicated that loperamide will not be detected by standard drug screens, such as a test for opioids. Since these tests will produce a negative result, treatment could be avoidably delayed. The federal agency has indicated that failure to promptly identify loperamide as the cause of serious cardiac events resulting in delayed and/or ineffective treatment in certain cases. The agency advises physicians to consider the possibility of loperamide in cases of unexplained cardiac events.
Another special risk noted by the FDA involves treatment of cardiac emergencies related to loperamide. The agency indicates that many of the 48 cases of severe cardiac events did not respond to medication, so cardioversion or electrical pacing was necessary to treat arrhythmias.
Important Recommendations by the FDA for Users of Imodium
The Drug Safety Communication warning of heart risks associated with high doses of the drug provided several suggestions for consumers and doctors:
Stick to Recommended Dosage: The maximum recommended dose of 8 mg during a 24 hour period for the OTC version and 16 mg during a 24 hour period for the prescription version should not be exceeded unless directed by a doctor. However, recommended dosages can change, so consumers and patients should follow their doctor’s orders or the recommended dosage on the packaging for the OTC drug.
Avoid Dangerous Drug Interactions: Users should ask their doctor or pharmacist about any potential dangerous drug interactions. Drugs that act on the transporter or metabolic pathways can increase the concentration of loperamide, which otherwise has fairly poor blood-brain barrier penetration and gastrointestinal absorption. Patients need to inform their physician of ALL drugs they are taking to prevent such interactions.
Seek Reputable Opioid Treatment Programs: Individuals suffering from opioid addiction should seek out reputable treatment programs rather than use high doses of Imodium to ease withdrawal or reach a euphoric state.
Inform Physician of Loperamide Use: If you suffer a sudden cardiac event, you should inform your physician of loperamide use and dosage levels.
Speak with a Proven and Compassionate Drug Cardiac Risk Attorney Today!
Drug side effects attorney Ken Stern is investigating cases involving severe cardiac events and cardiac fatalities among individuals who have exceeded the recommended dosage of loperamide or experienced dangerous drug interactions. Stern Law, PLLC is committed to helping our clients obtain the financial compensation they need quickly. We invite you to contact Stern Law, PLLC today at 1 (844) 808-7529 or submit an online form for assistance.